Alert archive / Michigan / Red Flag Warnings in 2008
Red Flag Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this red flag warning at Apr 16, 2008, 12:28 PM EDT for 6 counties in Michigan. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2008, 12:28 PM EDT (16:28 UTC)
- Expired
- Apr 16, 2008, 10:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
Counties Lake County, MI, Mason County, MI, Mecosta County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 104 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGRR 161628 RFWGRR RED FLAG WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1228 PM EDT WED APR 16 2008 ...RED FLAG WARNING FOR THE MANISTEE NATIONAL FOREST... .VERY DRY AIR COMBINED WITH SOUTH WINDS GUSTING TO 40 MPH AND TEMPERATURES NEARING 70 DEGREES WILL RESULT IN SIGNIFICANTLY ELEVATED FIRE DANGER ACROSS THE MANISTEE NATIONAL FOREST AREA THIS AFTERNOON AND EVENING. MIZ037>039-043>045-170030- /O.NEW.KGRR.FW.W.0001.080416T1628Z-080417T0200Z/ MASON-LAKE-OSCEOLA-OCEANA-NEWAYGO-MECOSTA- 1228 PM EDT WED APR 16 2008 ...RED FLAG WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 10 PM EDT THIS EVENING. MINIMUM RELATIVE HUMIDITIES OF 15 TO 25 PERCENT...SOUTH WINDS GUSTING TO 40 MPH...TEMPERATURES NEARING 70 DEGREES AND CURRENT DRY CONDITIONS PRIOR GREEN-UP WILL RESULT IN ELEVATED FIRE DANGER ACROSS THE MANISTEE NATIONAL FOREST THIS AFTERNOON AND EVENING. THUS...A RED FLAG WARNING HAS BEEN ISSUED. RELATIVE HUMIDITIES WILL RECOVER TO ABOVE CRITICAL LEVELS BY 10 PM. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ MEADE
2 follow-up statements
000 WWUS83 KGRR 161934 RFWGRR RED FLAG WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 334 PM EDT WED APR 16 2008 ...RED FLAG WARNING FOR THE MANISTEE NATIONAL FOREST... .VERY DRY AIR COMBINED WITH SOUTH WINDS GUSTING TO 40 MPH AND TEMPERATURES NEAR 70 DEGREES WILL RESULT IN SIGNIFICANTLY ELEVATED FIRE DANGER ACROSS THE MANISTEE NATIONAL FOREST AREA THIS AFTERNOON AND EVENING. MIZ037>039-043>045-170200- /O.CON.KGRR.FW.W.0001.000000T0000Z-080417T0200Z/ MASON-LAKE-OSCEOLA-OCEANA-NEWAYGO-MECOSTA- 334 PM EDT WED APR 16 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... MINIMUM RELATIVE HUMIDITIES OF 15 TO 25 PERCENT...SOUTH WINDS GUSTING TO 40 MPH...TEMPERATURES NEAR 70 DEGREES AND CURRENT DRY CONDITIONS PRIOR GREEN-UP WILL RESULT IN ELEVATED FIRE DANGER ACROSS THE MANISTEE NATIONAL FOREST THIS AFTERNOON AND EVENING. THUS...A RED FLAG WARNING REMAINS IN EFFECT. RELATIVE HUMIDITIES WILL RECOVER TO ABOVE CRITICAL LEVELS BY 10 PM. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ MEADE
000 WWUS83 KGRR 170205 RFWGRR RED FLAG WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1005 PM EDT WED APR 16 2008 ...RED FLAG WARNING HAS EXPIRED... .COOLING TEMPERATURES AND DIMINISHING WINDS HAVE REDUCED THE FIRE DANGER. MIZ037>039-043>045-170315- /O.EXP.KGRR.FW.W.0001.000000T0000Z-080417T0200Z/ MASON-LAKE-OSCEOLA-OCEANA-NEWAYGO-MECOSTA- 1005 PM EDT WED APR 16 2008 ...RED FLAG WARNING HAS EXPIRED... COOLING TEMPERATURES AND DIMINISHING WINDS HAVE REDUCED THE FIRE DANGER. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at Apr 16, 6:40 AM EDT, 5 hours 48 minutes earlier.
Area forecast discussion, Apr 16, 6:40 AM EDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
640 AM EDT WED APR 16 2008
LATEST UPDATE...AVIATION...
.SYNOPSIS...(428 AM EDT WED APR 16 2008)
SUNNY SKIES WILL BE FOUND ACROSS THE GREAT LAKES TODAY AS THE HIGH
PRESSURE RIDGE DRIFTS EAST. LOOK FOR BREEZY AND MILD CONDITIONS
TODAY AS HIGH TEMPERATURES CLIMB TO AROUND 70. THE NEXT CHANCE OF
RAIN WILL ARRIVE THURSDAY WHEN A WEAK COLD FRONT DROPS INTO THE
REGION. THIS FRONT WILL HANG AROUND FOR A COUPLE OF DAYS AND PROVIDE
A FOCUS FOR SHOWERS AND PERHAPS A THUNDERSTORM THROUGH THE END OF
THE WEEK.
&&
.SHORT TERM...(428 AM EDT WED APR 16 2008)
(TODAY THROUGH FRIDAY)
FORECAST CONCERNS TODAY DEAL WITH WINDS TODAY AND THEN PCPN CHANCES
THURSDAY AND FRIDAY.
TODAY WILL BE RATHER WARM AND BREEZY WITH TEMPS CLIMBING TO NEAR 70
IN MOST LOCATIONS. A STRONG LLJ IN THE 50KT RANGE WILL BE PREVALENT
OVER THE NW CWA TODAY...AND THAT/S WHERE WE/LL SEE THE HIGHEST
WINDS. NAM BUFKIT WIND PROFILE SHOWS MIXING INTO THE 50KT LAYER THIS
AFTERNOON IN THE NW CWA. GFS WINDS AREN/T AS STRONG. DUE TO LOTS OF
SUNSHINE...MIXING SHOULD BE MAXED. IF WE FIGURE AN 75-80 PERCENT MIX
DOWN RATE THAT/S MEANS WINDS IN THE MID-UPPER 30 KT RANGE...WHICH IS
CLOSE TO WIND ADVISORY CRITERIA BUT MAYBE A BIT SHY. CURRENT SLATER
IOWA PROFILER SHOWS 55KT WINDS AT 2KM...WHICH IS A BIT WEAKER THAN
CURRENT GUIDANCE FORECASTS THERE. PERHAPS GUIDANCE IS A BIT TOO
STRONG WITH THE LLJ. AS A RESULT...WE/LL HOLD OFF ON A WIND ADVISORY
FOR THE NW CWA.
LOW PRESSURE OVER NEBRASKA WILL MOVE INTO ONTARIO TONIGHT AND BEGIN
DRAGGING A COLD FRONT TOWARD THE CWA. THERE IS SOME DECENT MOISTURE
CONVERGENCE ALONG THE FRONT AND SREF POPS POINT TOWARD A PCPN
POTENTIAL IN THE CWA BY THURSDAY AFTERNOON. THE FRONT LOOKS LIKE IT
WILL HANG UP OVER THE CWA AS A LOW DEVELOPS IN THE SOUTHERN PLAINS
AND THEN RIDES NORTHEAST TOWARD THE CWA. MODELS PROG THIS AS A SLOW
MOVING LOW...WHICH MEANS THE CHC OF RAIN WILL BE WITH US FOR A FEW
DAYS. THE BEST CHANCE OF THUNDER WILL BE THURSDAY NIGHT AND FRIDAY
WHEN THETA-E DECREASES WITH HEIGHT. SFC BASED INSTABILITY DEVELOPS
FRIDAY IN THE WARM SECTOR AND WE/LL INCLUDE THUNDER IN THE FORECAST.
&&
.LONG TERM...(428 AM EDT WED APR 16 2008)
(FRIDAY NIGHT THROUGH TUESDAY)
AS INDICATED YESTERDAY THE CURRENT UPPER WAVE PATTERN IS PROGRESSIVE
OVER THE NORTHERN UNITED STATES INTO THIS WEEKEND. THE SYSTEM THAT
IS CURRENTLY IN THE GULF OF ALASKA STRONGLY DIGS INTO THE WESTERN
MEAN TROUGH EARLY IN THE WEEKEND. THAT BOOTS OUT THE CURRENT SYSTEM
IN THAT AREA AS A CLOSED UPPER LOW LATE THIS WEEK. THE OMAGE BLOCK
FORECAST YESTERDAY OVER THE EASTERN PACIFIC FOR LATE IN THE WEEKEND
INTO EARLY NEXT WEEK REMAINS IN THE FORECAST. THAT OF COURSE THAT
DEVELOPING BLOCKING PATTERN WOULD BUILD AN UPSTREAM RIDGE OVER THE
EASTERN UNTIED STATES. COULD BE OUR FIRST REAL TASTE OF SUMMER
TEMPERATURES THIS YEAR BY TUESDAY OR WEDNESDAY OF NEXT WEEK.
THE MAIN ISSUE FOR SOUTHWEST MICHIGAN FROM ALL OF THIS IS WHAT
HAPPENS THE CLOSED UPPER LOW THAT IS EJECTED INTO THE PLAINS (HENRY
RULE)? THE ECMWF CONTINUES TO TRACK THE CLOSED UPPER LOW TO THE
SOUTH OF MICHIGAN. IT ACTUALLY IS A TOUCH FARTHER NORTH. MORE
BECAUSE IT BUILDS A MUCH LARGER UPSTREAM RIDGE WHICH WOULD ALLOW
MORE OF THE RAIN TO REACH LOWER MICHIGAN SATURDAY. THE GFS DID WHAT
I EXPECTED IT TO DO...FORECAST A DEEPER SYSTEM...MOVING MORE
SLOWLY... AND TRACKING FARTHER NORTH. THAT WOULD PUSHES THE BEST
CHANCE OF RAIN INTO SATURDAY FOR SOUTHWEST MICHIGAN. THAT IDEA IS
SUPPORTED BY ENSEMBLES OF THE GFS AND THE CANADIAN.
SO...WHAT WILL ACTUALLY HAPPEN WITH THIS SYSTEM? WILL THE WEEKEND
OVER SOUTHWEST LOWER MICHIGAN BE RAINED OUT? CLEARLY THAT IS NOT OUT
OF THE QUESTION. GIVEN THE STRENGTH OF THE UPSTREAM SYSTEM KICKING
IT OUT IN THE FIRST PLACE... I COULD WELL SEE THE SYSTEM BEING
KICKED NORTHEAST LIKE THE GFS CONTINUES TO DO. THUS I BUMPED UP THE
POP TO 50 PCT FOR SATURDAY. AT THIS POINT IT WOULD NOT BE A VERY WET
SYSTEM SINCE IT IS WELL OCCLUDED BEFORE IT COMES OVER LOWER
MICHIGAN. WHAT I MEAN BY NOT BEING VERY WET IS RAINFALLS WOULD FOR
THE MOST PART BE LESS THAN AN INCH FROM THIS SYSTEM OVER 2 OR 3
DAYS.
WE MAY HAVE OUR FIRST STRING OF DAYS IN A ROW WITH HIGHS IN THE
RANGE OF 75 TO 85 DEGREES NEXT WEEK. WE HAVE HAD HIGHS IN THE LOWER
80S SEVEN APRILS IN A ROW (EVERY APRIL FROM 2001 THROUGH 2007 HAS
HAD A HIGH OF 80F OR HIGHER IN GRR). IF THE TREND IN THE GFS
CONTINUES WITH THAT OMAGE BLOCK OVER THE WESTERN U.S. IT WOULD
SURELY GET RATHER WARM HERE NEXT WEEK. CURRENT MODEL LOW LEVEL
THICKNESS FIELDS SUPPORT HIGHS IN THE LOWER 80S BY TUESDAY. SINCE
MODEL CAPES RUN WELL ABOVE 2000 J/KG AHEAD OF THE COLD FRONT I
CHANGED THE SHOWERS TO THUNDERSTORM IN THE TUESDAY TIME FRAME.
LIKELY THOSE WOULD BE SLOWER TO COME IN GIVEN THE DEVELOPING
BLOCKING PATTERN.
&&
.MARINE...(428 AM EDT WED APR 16 2008)
A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR MUCH OF THE CWA. WE
ISSUED A GALE WARNING NORTH OF WHITEHALL TO ACCOUNT FOR WINDS THAT
HAVE BEEN CONSISTENTLY GUSTING IN THE 30-35 KT RANGE FOR SEVERAL
HOURS. THE NORTHERN NEARSHORE AREA IS WHERE THE PRESSURE GRADIENT IS
GREATEST AND WHERE WE/LL SEE THE HIGHEST WINDS TODAY.
ELSEWHERE...THE INVERSION OVER THE WATER WILL LIKELY PREVENT THE
MIXING DOWN OF STRONGER WINDS ALOFT THAT WOULD REQUIRE A GALE
WARNING.
&&
.AVIATION...(640 AM EDT WED APR 16 2008)
VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD (12Z-12Z). TAMDAR
SOUNDINGS SHOW VERY DRY AIR WITH OVER 40 DEGREES BETWEEN THE DEW
POINT AND THE AIR TEMPERATURE FROM 1000 FT AGL THROUGH 500 MB AT
09Z. WINDS WERE 220/50 KT AT 2200 FEET AGL. DAY TIME HEATING WILL
MIX THOSE STRONG WINDS TO THE SURFACE. THUS THE WIND SHEAR WAS
DROPPED AFT 13Z ACROSS THE TAFS. EAST-WEST RUNWAYS WILL BE DEALING
WITH CROSS WIND ISSUES DUE TO SOUTH SOUTHWEST WINDS OF 15 TO 25
KNOTS OVER MOST OF SOUTHWEST MICHIGAN.
INCREASING MID AND HIGH CLOUDS AFTER DARK WEDNESDAY SIGNAL THE
APPROACH OF A SLOW MOVING FRONTAL SYSTEM. MODEL PROFILES SUGGEST
CLOUDS WILL HAVE BASES ABOVE 5000 FT. I PUT MOST OF THE CLOUDS AFTER
06Z.
&&
.FIRE WEATHER...(428 AM EDT WED APR 16 2008)
THERE IS AN INCREASED FIRE DANGER TODAY BUT CONDITIONS SHOULD FALL
JUST SHY OF RED FLAG CRITERIA. WE EXPECT TEMPS TO RISE TO AROUND 70
DEGREES TODAY. THE ABUNDANT SUNSHINE WILL PROMOTE MIXING OF THE
LOWER LEVELS WHICH WILL RESULT IN GUSTY WINDS AOA 25 MPH. THE
COMBINATION OF TEMPS AROUND 70 AND DEWPOINTS IN THE MID 30S WILL
RESULT IN MIN RH VALUES IN THE 20-25 PERCENT RANGE TODAY.
&&
.HYDROLOGY...(428 AM EDT WED APR 16 2008)
WE/LL SEE DRY WEATHER TODAY AND TONIGHT. THERE IS A CHANCE OF RAIN
THURSDAY BUT BASIN AVERAGE RAINFALL AMOUNTS SHOULD BE GENERALLY LESS
THAN A TENTH OF AN INCH. THEREFORE WE SHOULDN/T SEE RIVER RISES FROM
THIS PCPN.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE WARNING TODAY FROM WHITEHALL TO MANISTEE.
SMALL CRAFT ADVISORY IN EFFECT TODAY FROM ST JOSEPH
TO WHITEHALL.
&&
SYNOPSIS: 93
SHORT TERM: 93
LONG TERM: WDM
MARINE 93
AVIATION: WDM
FIRE WEATHER 93
HYDROLOGY: 93Hazardous weather outlook, Apr 16, 5:51 AM EDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 551 AM EDT WED APR 16 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-171000- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 551 AM EDT WED APR 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT MINOR FLOODING IS EXPECTED ALONG THE GRAND RIVER AT COMSTOCK PARK THROUGH TONIGHT. WATER LEVELS WILL REMAIN ELEVATED ON MOST AREA RIVERS BUT FOR THE MOST PART WILL CONTINUE TO FALL SLOWLY. THERE WILL BE AN ELEVATED FIRE DANGER TODAY DUE TO STRONG WINDS...TEMPERATURES RISING INTO UPPER 60S AND LOW RELATIVE HUMIDITY LEVELS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WHILE AREA RIVER LEVELS WILL BE ON THE HIGH SIDE MOST OF THE WEEK... FOR THE MOST PART... THEY WILL CONTINUE TO FALL AS DRY WEATHER SHOULD PREVAIL THROUGH TONIGHT. THE RAINFALL THAT IS EXPECTED THURSDAY INTO SUNDAY SHOULD NOT BE HEAVY ENOUGH TO CHANGE AREA RIVER LEVELS. SCATTERED THUNDERSTORMS ARE EXPECTED LATE THURSDAY NIGHT INTO EARLY SATURDAY MORNING. NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE BUT HEAVY RAINFALL AND CLOUD TO GROUND LIGHTING ARE THE EXPECTED HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LMZ844>849-171000- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 551 AM EDT WED APR 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT GALE FORCE WINDS WILL RESULT IN HAZARDOUS WAVE HEIGHTS THIS AFTERNOON INTO EARLY TONIGHT. WAVE HEIGHTS WILL DECREASE OVERNIGHT AS WIND SPEEDS DECREASE SIGNIFICANTLY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE LATE THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. WDM
Nearby
Red Flag Warnings in Michigan, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.